Clinical Advisory Clinical Advisory on Presence of Xylazine in the Massachusetts Drug Supply April 12, 2023
Table of Contents
What is xylazine?
Xylazine, also known as “Tranq,” is a long-acting, sedating medication that is not an opioid. Xylazine is an alpha-2 agonist used as a veterinary sedative that is not approved for use in humans. On the street, it appears as a brown or white powder and is increasingly being found in combination with opioids such as fentanyl and heroin, or cocaine. Xylazine can cause unresponsiveness or decreased consciousness, low blood sugar, low blood pressure, slowed heart rate, and reduced breathing. Xylazine may also cause skin ulcerations and necrosis at injection sites or other areas of the skin.
Xylazine’s Presence in the Massachusetts Street Drug Supply
Xylazine has been detected in an increasing number of street drug samples analyzed in Massachusetts. For the most recent data on this, please visit the Massachusetts Drug Supply Data Stream (MADDS) website. Since June of 2022, xylazine has been routinely reported among opioid-overdose related deaths. As of the 2nd quarter of 2022, xylazine was present in 5% of opioid-overdose related deaths.
What are the clinical considerations/implications for providers?
Providers should consider xylazine exposure if patients remain very sedated or appear that they are not responding after administering naloxone, or when there are signs or symptoms of xylazine exposure (e.g., low blood pressure or low heart rate). Xylazine use has also been linked to skin ulcerations, including wounds at the injection site and elsewhere on the body.
Xylazine, which has not been approved by the FDA for use in humans, can cause changes to blood circulation leading to painful open lesions, necrosis, and if not treated, potentially limb loss. Practitioners must be aware of risks posed by xylazine and prepare to manage patients accordingly.
In cases of chronic xylazine exposure, providers should monitor for signs of xylazine withdrawal such as irritability, anxiety, restlessness and severe hypertension. Providers in inpatient settings may need to simultaneously treat opioid withdrawal and xylazine withdrawal with other alpha-2 agonist medications such as clonidine, tizanidine, or dexmedetomidine. Providers should be prepared to directly provide or refer patients for wound care treatment if needed.
Practitioners and field epidemiologists have reported xylazine-related complications related to all modes of administrating drugs that contain xylazine, including injecting, smoking, sniffing, and rectal administration. All routes of administration appear to have some risk. Additional research is needed to determine if some routes of administration are safer than others.
Because xylazine is often found in combination with other sedating drugs like opioids, there is an increased risk for overdose or death.
What should I do if I suspect a xylazine-related overdose?
When a patient presents with a possible xylazine exposure, provide routine care for opioid intoxication or overdose, including the administration of naloxone, as indicated. Unlike overdoses only involving opioids, patients experiencing xylazine-related overdose may not promptly respond to naloxone administration with restoration of respirations and consciousness. Supportive care and rescue breathing are indicated.
While naloxone will not reverse the effects of xylazine, it is still able to reverse the effects of the opioids (including fentanyl) it is mixed with and should still be administered in all suspected opioid overdoses. Providers should be aware that following naloxone administration, an individual may still have depressed consciousness from xylazine even though respirations may be restored after opioid reversal. Supportive care and monitoring are needed but additional naloxone may not be required in such situations.
Education and Training on Xylazine
The Grayken Center for Addiction Training and Technical Assistance is offering routine trainings on xylazine for providers, nurses, counselors and other non-clinical staff.